Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 9, NWS Albuquerque, NM

March 16, 201412 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 16, 2014, 7:46 AM MDT for 12 counties in New Mexico. It took effect at Mar 17, 2014, 12:00 PM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 2014, 7:46 AM MDT (13:46 UTC)
In effect from
Mar 17, 2014, 12:00 PM MDT
Expired
Mar 17, 2014, 9:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 2:51 PM MDTHIGH SUST WINDS 406 Ne Las Vegas, NMKLVS ASOS.
Mar 17, 5:20 PM MDTNON-TSTM WND GST 6610 S Bingham, NMWHITE SANDS MISSILE RANGE - NORTH OSCURA PEAK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2694 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WWUS85 KABQ 161346
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 AM MDT SUN MAR 16 2014

...RED FLAG WARNING MONDAY LATE MORNING THROUGH MID EVENING BELOW
SIGNIFICANT SNOW PACK IN ALL ZONES EXCEPT THE NORTH CENTRAL MOUNTAINS AND
MIDDLE RIO GRANDE VALLEY DUE TO STRONG WIND AND LOW HUMIDITY...

...FIRE WEATHER WATCH MONDAY LATE MORNING THROUGH MID EVENING
BELOW SIGNIFICANT SNOW PACK IN THE NORTH CENTRAL MOUNTAINS AND MIDDLE RIO
GRANDE VALLEY DUE TO STRONG WIND AND LOW HUMIDITY...

.STRONG WINDS AND WIDESPREAD CRITICALLY LOW HUMIDITIES ARE
EXPECTED MONDAY AS AN UPPER LEVEL TROUGH PASSING NORTH OF NEW
MEXICO STEERS THE JET STREAM OVERHEAD AND A STRONG SURFACE TROUGH
DEVELOPS IN THE LEE OF THE SOUTHERN ROCKIES. HAINES INDICES IN THE
5 TO 6 RANGE...HIGH TEMPERATURES 6 TO 16 DEGREES ABOVE NORMAL AND
ABOVE NORMAL MIXING HEIGHTS ARE ALSO EXPECTED. CRITICAL
CONDITIONS ARE EXPECTED TO LAST THROUGH MID EVENING...BECAUSE
WIND SPEEDS ALOFT WILL CONTINUE TO STRENGTHEN THROUGH THE AFTERNOON AND
INTO THE OVERNIGHT HOURS. AT THIS TIME CRITICAL CONDITIONS LOOK MORE
MARGINAL IN THE NORTH CENTRAL MOUNTAINS AND MIDDLE RIO GRANDE
VALLEY...SO THESE ZONES ARE ONLY UNDER A FIRE WEATHER WATCH.

NMZ101-103>105-107>109-171400-
/O.NEW.KABQ.FW.W.0009.140317T1700Z-140318T0400Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
746 AM MDT SUN MAR 16 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 10 PM MDT MONDAY. 

* AREA AND TIMING...ALL OF NORTHERN AND CENTRAL NEW
  MEXICO...EXCEPT THE NORTH CENTRAL MOUNTAINS AND MIDDLE RIO
  GRANDE VALLEY...LATE MONDAY MORNING THROUGH MID EVENING. THE
  MOST CRITICAL CONDITIONS WILL OCCUR FROM MID AFTERNOON UNTIL
  SUNSET. 

* 20 FOOT WINDS...WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH...EXCEPT
  20 TO 35 MPH WITH GUSTS UP TO 50 MPH ALONG AND EAST OF THE
  CENTRAL MOUNTAIN CHAIN. 

* RELATIVE HUMIDITY...AROUND 10 PERCENT...EXCEPT 12 TO 18 PERCENT
  ABOVE 8000 FEET IN THE SANGRE DE CRISTO MOUNTAINS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ102-106-171400-
/O.NEW.KABQ.FW.A.0013.140317T1700Z-140318T0400Z/
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
746 AM MDT SUN MAR 16 2014

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING. 

* AREA AND TIMING...THE NORTH CENTRAL MOUNTAINS AND MIDDLE RIO
  GRANDE VALLEY FROM LATE MONDAY MORNING THROUGH MID EVENING.
  CRITICAL CONDITIONS WILL BE MOST WIDESPREAD FROM LATE AFTERNOON
  UNTIL SUNSET. 

* 20 FOOT WINDS...PEAKING FROM 15 TO 25 MPH WITH GUSTS NEAR 40
  MPH. 

* RELATIVE HUMIDITY...AROUND 10 PERCENT...EXCEPT FROM 12 TO 20
  PERCENT ABOVE 8000 FEET AND NEAR THE COLORADO BORDER.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

&&

$$

44
2 follow-up statements
034 
WWUS85 KABQ 171004
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
404 AM MDT MON MAR 17 2014

...FIRE WEATHER WATCH CANCELLED TODAY FOR THE NORTH CENTRAL
MOUNTAINS...

...RED FLAG WARNING BETWEEN NOON TO 8 PM MDT TODAY FOR ALL ZONES
BELOW SNOWPACK AND EXCLUDING THE NORTH CENTRAL MOUNTAINS DUE TO
STRONG WIND AND LOW HUMIDITY...

.STRONG WINDS AND UNUSUALLY LOW HUMIDITY COUPLED WITH HAINES 5 TO
6 VALUES AND ABOVE NORMAL TEMPERATURES WILL AFFECT A GOOD SHARE OF
NORTHERN AND CENTRAL NEW MEXICO THIS AFTERNOON. THICKER CIRRUS
CLOUDS WILL REDUCE THE CRITICAL THREAT...ESPECIALLY ACROSS THE
NORTH BUT ENOUGH OTHER FACTORS OFFSET THIS. DECIDED TO EXCLUDE
THE NORTH CENTRAL MOUNTAINS ZONE BECAUSE FUEL CONDITIONS ARE
GENERALLY NOT AS BAD. POCKETS OF THE UPPER RIO GRANDE VALLEY WILL
NEED TO BE MONITORED AS THE WINDS WILL BE GUSTY AND BE ASSOCIATED
WITH LOW HUMIDITY. 

NMZ102-171115-
/O.CAN.KABQ.FW.A.0013.140317T1700Z-140318T0400Z/
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
404 AM MDT MON MAR 17 2014

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
FIRE WEATHER WATCH. 

POCKETS OF CRITICAL CONDITIONS WILL BE POSSIBLE ACROSS THE
LOWLANDS OF THE UPPER RIO GRANDE VALLEY. OTHERWISE...FUEL
CONDITIONS ARE NOT AS CRITICAL WITHIN THE MOUNTAINOUS AREAS AT
THIS TIME. 

$$

NMZ106-180200-
/O.UPG.KABQ.FW.A.0013.140317T1700Z-140318T0400Z/
/O.EXB.KABQ.FW.W.0009.140317T1800Z-140318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
404 AM MDT MON MAR 17 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE LOWER AND MIDDLE RIO GRANDE VALLEY. THE
  MOST WIDESPREAD CRITICAL CONDITIONS WILL OCCUR LATE AFTERNOON.

* 20 FOOT WINDS...SUSTAINED WESTERLY WIND BETWEEN 20 TO 25 MPH
  WITH GUSTS BETWEEN 35 TO 45 MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 6 TO 9 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ101-103>105-107>109-180200-
/O.EXT.KABQ.FW.W.0009.140317T1800Z-140318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
404 AM MDT MON MAR 17 2014

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

* AREA AND TIMING...WESTERN MOUNTAINS...NORTHWEST PLATEAU...EAST
  SLOPES OF THE CENTRAL MOUNTAINS EASTWARD TO THE TEXAS STATE
  LINE. PEAK CONDITIONS WILL OCCUR LATE AFTERNOON.

* 20 FOOT WINDS...SUSTAINED WESTERLY WIND BETWEEN 20 TO 30 MPH
  WITH GUSTS BETWEEN 40 TO 50 MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 5 TO 10 PERCENT
  LOWLANDS AND 8 TO 12 PERCENT MOUNTAINS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
50
957 
WWUS85 KABQ 171009 CCA
RFWABQ

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
408 AM MDT MON MAR 17 2014

...FIRE WEATHER WATCH CANCELLED TODAY FOR THE NORTH CENTRAL
MOUNTAINS...

...RED FLAG WARNING BETWEEN NOON TO 9 PM MDT TODAY FOR ALL ZONES
BELOW SNOWPACK AND EXCLUDING THE NORTH CENTRAL MOUNTAINS DUE TO
STRONG WIND AND LOW HUMIDITY...

.STRONG WINDS AND UNUSUALLY LOW HUMIDITY COUPLED WITH HAINES 5 TO
6 VALUES AND ABOVE NORMAL TEMPERATURES WILL AFFECT A GOOD SHARE OF
NORTHERN AND CENTRAL NEW MEXICO THIS AFTERNOON. THICKER CIRRUS
CLOUDS WILL REDUCE THE CRITICAL THREAT...ESPECIALLY ACROSS THE
NORTH BUT ENOUGH OTHER FACTORS OFFSET THIS. DECIDED TO EXCLUDE
THE NORTH CENTRAL MOUNTAINS ZONE BECAUSE FUEL CONDITIONS ARE
GENERALLY NOT AS BAD. POCKETS OF THE UPPER RIO GRANDE VALLEY WILL
NEED TO BE MONITORED AS THE WINDS WILL BE GUSTY AND BE ASSOCIATED
WITH LOW HUMIDITY. 

NMZ102-171115-
/O.CAN.KABQ.FW.A.0013.140317T1700Z-140318T0400Z/
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
408 AM MDT MON MAR 17 2014

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
FIRE WEATHER WATCH. 

POCKETS OF CRITICAL CONDITIONS WILL BE POSSIBLE ACROSS THE
LOWLANDS OF THE UPPER RIO GRANDE VALLEY. OTHERWISE...FUEL
CONDITIONS ARE NOT AS CRITICAL WITHIN THE MOUNTAINOUS AREAS AT
THIS TIME. 

$$

NMZ106-180215-
/O.UPG.KABQ.FW.A.0013.140317T1700Z-140318T0400Z/
/O.EXB.KABQ.FW.W.0009.140317T1800Z-140318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
408 AM MDT MON MAR 17 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE LOWER AND MIDDLE RIO GRANDE VALLEY. THE
  MOST WIDESPREAD CRITICAL CONDITIONS WILL OCCUR LATE AFTERNOON.

* 20 FOOT WINDS...SUSTAINED WESTERLY WIND BETWEEN 20 TO 25 MPH
  WITH GUSTS BETWEEN 35 TO 45 MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 6 TO 9 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ101-103>105-107>109-180215-
/O.EXT.KABQ.FW.W.0009.140317T1800Z-140318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
408 AM MDT MON MAR 17 2014

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

* AREA AND TIMING...WESTERN MOUNTAINS...NORTHWEST PLATEAU...EAST
  SLOPES OF THE CENTRAL MOUNTAINS EASTWARD TO THE TEXAS STATE
  LINE. PEAK CONDITIONS WILL OCCUR LATE AFTERNOON.

* 20 FOOT WINDS...SUSTAINED WESTERLY WIND BETWEEN 20 TO 30 MPH
  WITH GUSTS BETWEEN 40 TO 50 MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 5 TO 10 PERCENT
  LOWLANDS AND 8 TO 12 PERCENT MOUNTAINS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
50

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 16, 7:03 AM MDT, 43 minutes earlier.

Area forecast discussion, Mar 16, 7:03 AM MDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 AM MDT SUN MAR 16 2014

.UPDATE...
DECIDED TO ISSUE A FIRE WEATHER WATCH FOR THE MIDDLE RIO GRANDE
VALLEY ON MONDAY...RATHER THAN A RED FLAG WARNING...DUE TO
UNCERTAINTY ABOUT THE TIMING AND STRENGTH OF LATE AFTERNOON WINDS.

&&

.PREV DISCUSSION...537 AM MDT SUN MAR 16 2014...
.AVIATION...
12Z TAF CYCLE
IMPROVING CONDITIONS TODAY...THOUGH IT WILL STILL BE A BIT GUSTY.
THE STRONGEST WINDS WILL IMPACT LOCATIONS ALONG NEW MEXICOS
EASTERN BORDER...WHERE GUSTS FROM 35 TO 45 KT WILL REMAIN
POSSIBLE UNTIL MID DAY. WILL HAVE TECHNICIANS INVESTIGATE WHAT
APPEARS TO BE A FALSE BLOWING DUST AND VSBY RESTRICTION AT KROW
THIS MORNING. LOOK FOR ANOTHER BOUT OF STRONG WINDS AND PROBABLY
SOME BLOWING DUST ON MONDAY.

44

&&

.PREV DISCUSSION...338 AM MDT SUN MAR 16 2014...
.SYNOPSIS...
THIS MORNING. IN ITS WAKE...BRISK WINDS AND COOLER TEMPERATURES CAN
EXPECTED ACROSS MUCH ASTERN NEW MEXICO TODAY WHILE TEMPERATURES
REBOUND ACROSS THE WEST. HIGH PRESSURE ALOFT WILL DOMINATE TONIGHT
BEFORE A RETURN TO FAST WESTERLY WINDS ALOFT MONDAY INTO TUESDAY.
EXPECT INCREASING WIND IMPACTS AND VERY DRY CONDITIONS AREAWIDE ON
MONDAY BEFORE ANOTHER SURGE OF COOLER AIR ARRIVES ON TUESDAY. ASIDE
FROM A SLIGHT CHANCE OF PRECIPITATION ACROSS THE FAR NORTH LATE
MONDAY THROUGH TUESDAY NIGHT...DRY CONDITIONS ARE EXPECTED THIS WEEK.

&&

.DISCUSSION...
EASTERN NM WILL REMAIN BENEATH A NARROW CORRIDOR OF 40-50KT WINDS
AT 700MB THAT WILL PERSIST THROUGH THE MORNING ALONG THE BACKSIDE
OF THE EXITING UPPER TROUGH.  AT THE SURFACE...THE NORTHERLY MSLP
GRADIENT WILL CONTINUE TO SUPPORT LOW END ADVISORY WINDS FROM
CLAYTON TO CLOVIS/PORTALES AND SURROUNDING LOCALES THIS MORNING. THESE
WINDS MAY INCREASE BETWEEN 15Z-19Z OWING TO INITIAL MIXING BEFORE
GRADIENTS RELAX AND THE CORE OF THE STRONGEST WINDS ALOFT SHIFT
EASTWARD AFTER MIDDAY. OTHERWISE...SUNNY SKIES EXPECTED AREAWIDE
AFTER LINGERING CLOUDS ACROSS THE SOUTHEAST CLEAR NEAR DAYBREAK.
TEMPERATURES 5 TO AS MUCH AS 15 DEGREES COOLER ON THE PLAINS TODAY
AS COMPARED TO SATURDAY...WHILE READINGS REBOUND ACROSS THE WEST. BELOW
SEASONAL AVERAGES MOST AREAS.

WINDS ALOFT GRADUALLY BACK TO THE NORTHWEST TONIGHT IN RESPONSE TO
500MB HEIGHT RISES. EXCELLENT RADIATIONAL COOLING PATTERN AND
TRENDED TOWARD THE COLDER SIDE OF GUIDANCE ENVELOPE ESPECIALLY
VALLEY LOCATIONS WHERE SURFACE BASED INVERSIONS COULD BE FAIRLY
STRONG FOR MID-MARCH. NEXT SHORT-WAVE DIVING SEWD FROM THE PACNW
ON MONDAY WILL FORCE A QUICK TRANSITION TO STRENGTHENING
WESTERLIES ALOFT AND A WELL-DEVELOPED LEE SIDE TROUGH AS THE DAY
PROGRESSES ON MONDAY. WE HAVE KEPT WIND SPEEDS BELOW ADVISORY
THRESHOLDS FOR ALL BUT PARTS OF THE NORTHEAST BUT WIND IMPACTS
DEFINITELY EXPECTED AREAWIDE. 700MB DEW POINT DEPRESSIONS FORECAST
IN THE 25 TO 35 DEGREE RANGE AS A SUBSTANTIAL AND DEEPENING DRY
SLOT TRANSLATES EASTWARD. SEE DISCUSSION BELOW ON EXPECTED CRITICAL
FIRE WX SCENARIO. WILL MAINTAIN LOW CHC POPS ACROSS THE NORTHERN
TIER OF ZONES /MAINLY HIGHER TERRAIN AREAS/ FOR MONDAY NIGHT INTO
TUESDAY THOUGH TRENDS NOT FAVORABLE. THE 00Z ECMWF ACTUALLY A BIT
MORE BULLISH ON SPOTTY LIGHT QPF NEAR/JUST SOUTH OF THE NM/CO LINE
AS THE PACIFIC FRONTAL BOUNDARY PUSHES EASTWARD.

BIGGER CONCERN MONDAY NIGHT INTO TUESDAY MORNING WILL BE MOUNTAIN
WAVE ACTIVITY AND LOCALIZED STRONG WINDS ALONG THE EAST SLOPES OF
THE SANGRES SOUTHWARD TO THE NORTHERN SACS AS CROSS-BARRIER WINDS
VEER TO A MORE FAVORABLE WEST-NORTHWEST DIRECTION.

OTHERWISE...COOLER AIR MASS SETTLES SOUTHWARD ON TUESDAY BENEATH
THE FAST WEST-NORTHWEST FLOW. WINDS NOT QUITE AS STRONG AS MONDAY
BUT STILL BREEZY/WINDY. GRADIENTS RELAX BY WEDNESDAY WITH A WEAK
DISTURBANCE OR TWO RIPPLING EASTWARD. MID TO LATE WEEK PERIOD
LOOKS RELATIVELY TRANQUIL WITH WARMING TEMPERATURES. MAY SEE NEXT
BACKDOOR FRONT FRI/SAT. KJ

&&

.FIRE WEATHER...
STRONG WINDS WILL PERSIST ACROSS THE EASTERN PLAINS NEAR THE TX
BORDER THROUGH MID DAY...THEN WIND SPEEDS WILL WEAKEN THROUGH THE
AFTERNOON AS THE SURFACE PRESSURE GRADIENT RELAXES IN RESPONSE TO
OUR RETREATING OVERNIGHT STORM SYSTEM. WITH A NORTH WIND COLD AIR
ADVECTION WILL PERSIST ACROSS THE EASTERN PLAINS WHERE HIGH
TEMPERATURES WILL REMAIN 4 TO 13 DEGREES BELOW NORMAL TODAY.
HOWEVER...TEMPERATURES WILL RISE CLOSER TO NORMAL ACROSS WESTERN
AREAS IN RESPONSE TO AN UPPER LEVEL RIDGE OF HIGH PRESSURE THAT WILL
BEGIN TO TILT OVER THAT AREA FROM THE WEST.

THE UPPER RIDGE AXIS WILL QUICKLY SHIFT SOUTHEAST OF THE FORECAST
AREA MONDAY AS AN UPPER LEVEL TROUGH DIVES OVER THE CENTRAL AND
NORTHERN ROCKIES FROM THE NORTHWEST. THIS SYSTEM COULD DROP FAR
ENOUGH SOUTH TO TRIGGER SOME LIGHT RAIN AND SNOW SHOWERS ALONG AND
JUST EAST OF THE NORTHERN MOUNTAINS TUESDAY AND TUESDAY NIGHT...BUT
ITS MAIN IMPACT WILL BE WIND AND FIRE WEATHER CONCERNS ON MONDAY.
AHEAD OF THE UPPER TROUGH AXIS...A POLAR JET STREAK WILL MOVE OVER
NM ON MONDAY. THE 700 MB WINDS MAY ONLY PEAK IN THE 25 TO 45 KT
RANGE MONDAY AFTERNOON...BUT A STRONG LEE TROUGH EXTENDING SOUTH OF
A 989 MB SURFACE LOW IN COLORADO SHOULD HELP WINDS GUST IN THE 30 TO
50 MPH RANGE. WITH WIDESPREAD MIN RH AROUND 10 PERCENT...MIXING
HEIGHTS HIGHER THAN 80 PERCENT OF DAYS IN THE RECORD FOR MARCH...
TEMPERATURES 6 TO 16 DEGREES ABOVE NORMAL AND HAINES INDICES IN THE
5 TO 6 RANGE...WE CAN EXPECT AN AFTERNOON OF SIGNIFICANT FIRE
WEATHER CONCERNS. WILL ISSUE A RED FLAG WARNING FOR ALL ZONES
MONDAY...EXCEPT FOR THE NORTH CENTRAL MOUNTAINS WHERE ABOVE CRITICAL
HUMIDITIES ARE EXPECTED IN THE MOUNTAINS AND LOWER ELEVATIONS MAY
HAVE DIFFICULTY REACHING THE NEEDED WINDS DUE TO A LITTLE BETTER
CLOUD COVER. WILL ISSUE A FIRE WEATHER WATCH FOR THE NORTH CENTRAL
MOUNTAINS INSTEAD. WINDS SHOULD STAY UP MONDAY NIGHT AS WINDS ALOFT
ACTUALLY INCREASE...SO THE FIRE WEATHER HEADLINES WILL GO INTO THE
MID EVENING. TUESDAY MORNING LOOKS GUSTY TOO...BUT HUMIDITIES WILL
HAVE COME WAY UP BY THEN.

A SECONDARY UPPER TROUGH IS PROGGED TO CLIP NE NM WEDNESDAY AND IT
COULD AGAIN TRIGGER SOME LIGHT SHOWERS IN THE NORTHERN MOUNTAINS.
AFTER HIGH TEMPERATURES BELOW NORMAL TUESDAY AND
WEDNESDAY...READINGS WILL REBOUND NEAR AND ABOVE NORMAL AGAIN ON
THURSDAY AS ANOTHER UPPER TROUGH CROSSES THE NORTHERN ROCKIES. A
DECENT SURFACE LEE TROUGH WILL ALSO DEVELOP CAUSING BREEZY
CONDITIONS EAST OF THE NORTHERN AND CENTRAL MOUNTAINS. AS A
RESULT...AT LEAST PATCHY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THURSDAY AFTERNOON ACROSS THE NE HIGHLANDS AND EASTERN
PLAINS NORTH OF HIGHWAY 60. A BACK DOOR COLD FRONT WILL THEN SAG
INTO THE PLAINS THURSDAY NIGHT.

FRIDAY AND SATURDAY LOOK FAIRLY BENIGN FIRE WEATHER-WISE AS ZONAL
FLOW ALOFT TRANSITIONS TO RELATIVELY LIGHT SW FLOW ALOFT AHEAD OF AN
UPPER LEVEL TROUGH APPROACHING FROM THE NW. THIS TROUGH COULD BRING
SOME PRECIPITATION TO THE AREA SATURDAY AND SATURDAY NIGHT IF IT
DROPS FAR ENOUGH SOUTH. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 10 PM MDT MONDAY FOR THE FOLLOWING
ZONES...NMZ101-103>105-107>109.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ102-106.

WIND ADVISORY UNTIL NOON MDT TODAY FOR THE FOLLOWING ZONES...
NMZ535-536.

&&
Hazardous weather outlook, Mar 16, 5:59 AM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT SUN MAR 16 2014

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF STRONG NORTHERLY WINDS WILL PERSIST ACROSS PORTIONS OF
FAR EASTERN NEW MEXICO THROUGH THE REMAINDER OF THE MORNING BEFORE
WINDS DIMINISH AFTER MIDDAY. REDUCED VISIBILITIES IN AREAS OF
BLOWING DUST MAY BE ENCOUNTERED FROM THE CAPROCK REGION TO
MELROSE...CLOVIS...PORTALES AND MILNESAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RED FLAG WARNING IS IN EFFECT MONDAY FROM 11AM TO 10 PM MDT FOR
MUCH OF THE AREA. THE MOST CRITICAL FIRE WEATHER CONDITIONS
EXPECTED OVER THE EAST CENTRAL AND NORTHEAST PLAINS WHERE VERY LOW
HUMIDITIES WILL COMBINE WITH GUSTY SOUTHWEST WINDS.

ADDITIONALLY...THE POTENTIAL EXISTS FOR ENHANCED MOUNTAIN WAVE
ACTIVITY AND LOCALIZED STRONG DOWNSLOPE WINDS TO THE LEE OF THE
CENTRAL MOUNTAIN CHAIN MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND SPEEDS...AND VISIBILITY
RESTRICTIONS DUE TO BLOWING DUST VIA THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.

41

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:46 AM MDTFire Weather WatchABQBernalillo, Sandoval, Socorro, Valencia20 hr

Nearby

Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.